Monoamine oxidase inhibitors (MAOIs) are a class of antidepressants. The use of MAOIs has declined in the past few decades due to the introduction of newer antidepressants , making the incidence of toxicity rare. They have the potential to interact with many other medications and certain foods to produce nonspecific symptoms which can range from mild to life-threatening. MAOI toxicity can be difficult to distinguish from much more common clinical entities. Prompt recognition and intervention are vital to treatment.
There are three ways in which MAOI toxicity can occur: drug-food interaction, overdose, or drug-drug interactions.
There has been a 60% decrease in cases of MAOI exposures in the United States over the last 25 years. In 2015, only 208 cases of MAOI exposures were reported to poison control centers. Single exposures to MAOIs accounted for 90 of the cases. Adults accounted for 71 of these cases, and 28 cases were intentional ingestions. Death due to MAOI exposure is rare, with about one case reported per year over the past decade (including cases with both single and multiple exposures)    . The decline in MAOI toxicity cases presumably reflects the preferential use of other classes of antidepressants. However, MAO has been found to play a central role in the pathogenesis of Alzheimer disease. MAOIs are currently being studied as potential neuroprotective agents . If they prove to be an effective treatment and rates of prescribing increase, then the incidence of toxicity has the potential to increase as well.
The toxic effects of MAOIs are observed when their inhibitory effects on monoamine oxidase are compounded by drug-food interactions, overdose or drug-drug interactions. Without MAO to break down epinephrine, norepinephrine, dopamine, serotonin, and tyramine, the storage, and release of these monoamines are increased. Increased adrenergic tone produces findings of tachycardia, hyperthermia, myoclonus, hypertension, and agitation (see below for a more comprehensive list of findings). The time course can range from minutes for a drug-food interaction to several hours in a pure MAOI overdose.
There are no clinically relevant histopathologic findings in MAOI toxicity.
MAOIs have high oral bioavailability and plasma concentrations peak within two to three hours. They irreversibly bind monoamine oxidase (except for moclobemide), removing the drug from circulation and making blood concentrations not indicative of effect. It takes two to three weeks to synthesize enough new monoamine oxidase, so clinical effects of MAOIs may last for that amount of time. MAOIs are metabolized in the liver and excreted by the kidneys.
Though many of the symptoms of MAOI toxicity are nonspecific, much of the suspicion for MAOI toxicity will come from the patient history. A complete list of medications, supplements, both current and recently discontinued, should be obtained as there can be significant latency between ingestions and development of symptomatology. Signs of MAOI toxicity are non-specific as well. Mild signs include agitation, diaphoresis, tachycardia and mild temperature elevation. Signs of moderate disease include altered mental status, tachypnea, vomiting, dysrhythmias, hyperthermia, and hypertension. Severe signs include severe hyperthermia, seizures, central nervous system (CNS) depression, coma, cardiorespiratory depression, muscle rigidity and myoclonus. Though similar to other hyperthermic toxidromes, there are a few ways in which MAOI toxicity can be distinguished. MAOI toxicity can present with diaphoresis whereas an anticholinergic syndrome should have dry skin. Additionally, MAOI toxicity is much more likely to present with generalized or ocular clonus than neuroleptic malignant syndrome. A "ping-pong" gaze has also been described in MAOI toxicity .
Physicians primarily diagnose patients with a history and physical examination. Frequent measurements of temperature are recommended. Electrolytes and lactic acid should be obtained in patients in which MAOI toxicity is suspected. Salicylate, acetaminophen and alcohol levels should be obtained in any patient in which intentional overdose is suspected as should a pregnancy test in any woman of child bearing age. MAOI levels are not clinically useful. Radiologic tests are not useful for the evaluation of MAOI toxicity.
As with any patient with a potentially toxic ingestion, treatment starts with the assessment of the patient’s airway, breathing, and circulation as well as the interventions to maintain a patent airway, adequate ventilation, and circulation. Patients may be significantly dehydrated due to hyperthermia and should be given intravenous fluids. Treat seizures and/or agitation with benzodiazepines.
Cyproheptadine can be considered a third-line treatment after hydration and benzodiazepines. Cyproheptadine is a first-generation antihistamine with anticholinergic and antiserotonergic effects. Its effectiveness has not been proven, but the typical dosing is 12 mg by mouth (or nasogastric/orogastric tube) with additional 2 mg doses every two hours as needed for symptomatic control.
If the time of ingestion was within one hour, activated charcoal could be considered by either emergency medical services during transport or by emergency department providers. The patient’s airway may need to be secured before charcoal administration. Gastric lavage should be considered in a patient with a life-threatening ingestion. There are no antidotes for MAOI toxicity. Hemodialysis is ineffective in removing the drug from the body.
Rapid correction of hyperthermia is vital. Cooling by evaporative heat loss (wetting skin and creating air flow with fans) is an effective treatment. If the patient has signs of severe MAOI toxicity, covering the body with ice or immersing the patient in an ice bath may be necessary. Antipyretics likely will not be adequate treatment.
Patients may present hypertensive, but treatment specifically for hypertension is usually not necessary. If needed, a short-acting agent such as nitroprusside or phentolamine is suggested as beta-blockers may result in unopposed alpha stimulation.
Hospital admission and observation is recommended for any patient with symptoms persisting more than six hours. Consulting the regional poison control center or another medical toxicologist is advised for further recommendations.
Monoamine oxidase inhibitor toxicity is rare but very serious. The toxicity is due to hyperactivity of the sympathetic nervous system and is best managed by an interprofessional team that includes a pharmacist, emergency department physician, toxicologist, nurse practitioner, internist and a cardiologist. The key is to prevent and manage the sympathetic overactivity. These patients need close ICU monitoring and aggressive hydration and control of hyperthermia.
The outcomes depend on the severity of the drug overdose, co morbidity, age of patient and prior history of cardiac disorders.
|||Revisiting monoamine oxidase inhibitors., Krishnan KR,, The Journal of clinical psychiatry, 2007 [PubMed PMID: 17640156]|
|||Methylene blue-associated serotonin syndrome: a 'green' encephalopathy after parathyroidectomy., Rowley M,Riutort K,Shapiro D,Casler J,Festic E,Freeman WD,, Neurocritical care, 2009 [PubMed PMID: 19263250]|
|||Tramadol: seizures, serotonin syndrome, and coadministered antidepressants., Sansone RA,Sansone LA,, Psychiatry (Edgmont (Pa. : Township)), 2009 Apr [PubMed PMID: 19724727]|
|||Methylene blue and serotonin toxicity: inhibition of monoamine oxidase A (MAO A) confirms a theoretical prediction., Ramsay RR,Dunford C,Gillman PK,, British journal of pharmacology, 2007 Nov [PubMed PMID: 17721552]|
|||2003 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System., Watson WA,Litovitz TL,Klein-Schwartz W,Rodgers GC Jr,Youniss J,Reid N,Rouse WG,Rembert RS,Borys D,, The American journal of emergency medicine, 2004 Sep [PubMed PMID: 15490384]|
|||2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report., Mowry JB,Spyker DA,Brooks DE,McMillan N,Schauben JL,, Clinical toxicology (Philadelphia, Pa.), 2015 [PubMed PMID: 26624241]|
|||1990 annual report of the American Association of Poison Control Centers National Data Collection System., Litovitz TL,Bailey KM,Schmitz BF,Holm KC,Klein-Schwartz W,, The American journal of emergency medicine, 1991 Sep [PubMed PMID: 1863304]|
|||1997 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System., Litovitz TL,Klein-Schwartz W,Dyer KS,Shannon M,Lee S,Powers M,, The American journal of emergency medicine, 1998 Sep [PubMed PMID: 9725964]|
|||Neuroprotective effects of the monoamine oxidase inhibitor tranylcypromine and its amide derivatives against Aβ(1-42)-induced toxicity., Caraci F,Pappalardo G,Basile L,Giuffrida A,Copani A,Tosto R,Sinopoli A,Giuffrida ML,Pirrone E,Drago F,Pignatello R,Guccione S,, European journal of pharmacology, 2015 Oct 5 [PubMed PMID: 26162702]|
|||"Ping-pong" gaze in severe monoamine oxidase inhibitor toxicity., Erich JL,Shih RD,O'Connor RE,, The Journal of emergency medicine, 1995 Sep-Oct [PubMed PMID: 8530785]|